Article

Relationship between antiepileptic drugs and suicide attempts in patients with bipolar disorder.

Center for Health Statistics, University of Illinois at Chicago, Chicago, IL 60614, USA.
Archives of general psychiatry (Impact Factor: 13.75). 12/2009; 66(12):1354-60. DOI: 10.1001/archgenpsychiatry.2009.159
Source: PubMed

ABSTRACT On January 31, 2008, the Food and Drug Administration issued an alert regarding increased risk of suicidal thoughts and behavior related to use of antiepileptic drugs (AEDs). On July 10, 2008, a Food and Drug Administration scientific advisory committee voted that, yes, there was a significant positive association between AEDs and suicidality but voted against placing a black box warning on AEDs for suicidality.
To determine if AEDs increase the risk of suicide attempt in patients with bipolar disorder.
A pharmacoepidemiologic study in which suicide attempt rates were compared before and after treatment and with a medication-free control group. Analyses were restricted to AED and lithium monotherapy.
We used the PharMetrics medical claims database to study the relationship between the 11 AEDs identified in the FDA alert, and lithium, to suicide attempts.
Suicide attempts. Patients A cohort of 47 918 patients with bipolar disorder with a minimum 1-year window of information before and after the index date of their illness.
Overall, there was no significant difference in suicide attempt rates for patients treated with an AED (13 per 1000 person-years [PY]) vs patients not treated with an AED or lithium (13 per 1000 PY). In AED-treated subjects, the rate of suicide attempts was significantly higher before treatment (72 per 1000 PY) than after (13 per 1000 PY). In patients receiving no concomitant treatment with an antidepressant, other AED, or antipsychotic, AEDs were significantly protective relative to no pharmacologic treatment (3 per 1000 vs 15 per 1000 PY).
Despite Food and Drug Administration reports regarding increased risk of suicidality associated with AED treatment, the current study reveals that, as a class, AEDs do not increase risk of suicide attempts in patients with bipolar disorder relative to patients not treated with an AED or lithium. Use of AEDs reduces suicide attempt rates both relative to patients not receiving any psychotropic medication and relative to their pretreatment levels.

0 Followers
 · 
96 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Lithium has been reported in some, but not all, studies to be associated with reduced risk of suicide death or suicidal behavior. The objective of this nonrandomized cohort study was to examine whether lithium was associated with reduced risk of suicide death in comparison to the commonly-used alternative treatment, valproate.MethodsA propensity score-matched cohort study was conducted of Veterans Health Administration patients (n¿=¿21,194/treatment) initiating lithium or valproate from 1999¿2008.ResultsMatching produced lithium and valproate treatment groups that were highly similar in all 934 propensity score covariates, including indicators of recent suicidal behavior, but recent suicidal ideation was not able to be included. In the few individuals with recently diagnosed suicidal ideation, a significant imbalance existed with suicidal ideation more prevalent at baseline among individuals initiating lithium than valproate (odds ratio (OR) 1.30, 95% CI 1.09, 1.54; p¿=¿0.003). No significant differences in suicide death were observed over 0¿365 days in A) the primary intent-to-treat analysis (lithium/valproate conditional odds ratio (cOR) 1.22, 95% CI 0.82, 1.81; p¿=¿0.32); B) during receipt of initial lithium or valproate treatment (cOR 0.86, 0.46, 1.61; p¿=¿0.63); or C) after such treatment had been discontinued/modified (OR 1.51, 95% CI 0.91, 2.50; p¿=¿0.11). Significantly increased risks of suicide death were observed after the discontinuation/modification of lithium, compared to valproate, treatment over the first 180 days (OR 2.72, 95% CI 1.21, 6.11; p¿=¿0.015).Conclusions In this somewhat distinct sample (a predominantly male Veteran sample with a broad range of psychiatric diagnoses), no significant differences in associations with suicide death were observed between lithium and valproate treatment over 365 days. The only significant difference was observed over 0¿180 days: an increased risk of suicide death, among individuals discontinuing or modifying lithium, compared to valproate, treatment. This difference could reflect risks either related to lithium discontinuation or higher baseline risks among lithium recipients (i.e., confounding) that became more evident when treatment stopped. Our findings therefore support educating patients and providers about possible suicide-related risks of discontinuing lithium even shortly after treatment initiation, and the close monitoring of patients after lithium discontinuation, if feasible. If our findings include residual confounding biasing against lithium, however, as suggested by the differences observed in diagnosed suicidal ideation, then the degree of beneficial reduction in suicide death risk associated with lithium treatment would be underestimated. Further research is urgently needed, given the lack of interventions against suicide and the uncertainties concerning the degree to which lithium may reduce suicide risk during active treatment, increase risk upon discontinuation, or both.
    BMC Psychiatry 12/2014; 14(1):357. DOI:10.1186/s12888-014-0357-x · 2.24 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Originally developed for the treatment of epilepsy, pregabalin has become a compound with a wide spectrum of indications comprising anxiety disorders and chronic pain and is therefore largely prescribed. Thus, it is important for clinicians to be aware of rare, but serious adverse effects. The following report illustrates the case of a 20-year-old male with a severe depressive syndrome following pregabalin medication which even led to a suicide attempt.
    Annals of General Psychiatry 01/2014; 13(1):37. DOI:10.1186/s12991-014-0037-8 · 1.53 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Abstract Introduction This Report from the WPA Section on Pharmacopsychiatry examines the possible relationship of antiepileptic drugs with suicide-related clinical features and behaviours in patients with epilepsy. Material and methods A systematic review of the MEDLINE search returned 1039 papers, of which only 8 were considered relevant. A critical analysis of the FDA report on the increase risk for patients under antiepileptics to manifest suicidality is also included in this report. Results The analysis of these studies revealed that the data are not supportive of the presence of a 'class effect' on suicide related behaviour; on the contrary there are some data suggesting such an effect concerning treatment with topiramate, lamotrigine and levetiracetam for which further research is needed. Discussion For the majority of people with epilepsy, anticonvulsant treatment is necessary and its failure for any reason is expected to have deleterious consequences. Therefore, clinicians should inform patients and their families of this increased risk of suicidal ideation and behavior but should not overemphasize the issue. Specific sub-groups of patients with epilepsy might be at a higher risk, and deserve closer monitoring and follow up. Future research with antiepileptics should specifically focus on depression and suicidal thoughts.
    International Journal of Psychiatry in Clinical Practice 12/2014; DOI:10.3109/13651501.2014.1000930 · 1.31 Impact Factor

Full-text (2 Sources)

Download
8 Downloads
Available from
Aug 11, 2014

Similar Publications